Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Pieces of nilpotent cones for classical groups

Authors: Pramod N. Achar, Anthony Henderson and Eric Sommers
Journal: Represent. Theory 15 (2011), 584-616
MSC (2010): Primary 17B08, 20G15; Secondary 14L30
Published electronically: August 22, 2011
MathSciNet review: 2833469
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We compare orbits in the nilpotent cone of type $B_n$, that of type $C_n$, and Kato’s exotic nilpotent cone. We prove that the number of $\mathbb {F}_q$-points in each nilpotent orbit of type $B_n$ or $C_n$ equals that in a corresponding union of orbits, called a type-$B$ or type-$C$ piece, in the exotic nilpotent cone. This is a finer version of Lusztig’s result where corresponding special pieces in types $B_n$ and $C_n$ have the same number of $\mathbb {F}_q$-points. The proof requires studying the case of characteristic $2$, where more direct connections between the three nilpotent cones can be established. We also prove that the type-$B$ and type-$C$ pieces of the exotic nilpotent cone are smooth in any characteristic.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 17B08, 20G15, 14L30

Retrieve articles in all journals with MSC (2010): 17B08, 20G15, 14L30

Additional Information

Pramod N. Achar
Affiliation: Department of Mathematics, Louisiana State University, Baton Rouge, Louisianna 70803-4918
MR Author ID: 701892

Anthony Henderson
Affiliation: School of Mathematics and Statistics, University of Sydney, NSW 2006, Australia
MR Author ID: 687061
ORCID: 0000-0002-3965-7259

Eric Sommers
Affiliation: Department of Mathematics and Statistics, University of Massachusetts, Amherst, Massachusetts 01003-4515

Received by editor(s): January 24, 2010
Received by editor(s) in revised form: June 30, 2010
Published electronically: August 22, 2011
Additional Notes: The first author’s research was supported by Louisiana Board of Regents grant NSF(2008)-LINK-35 and by National Security Agency grant H98230-09-1-0024.
The second author’s research was supported by Australian Research Council grant DP0985184.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.